Thunderstorm Wind, Denver
- When
- August 11, 11:00 AM MST
- Where
- Denver County, 2.33 mi SSW of Glendale
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 39.670, -104.920
Intense winds from a dry microburst caused localized tree damage. One tree fell onto a parked car.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Intense winds from a dry microburst caused localized tree damage. One tree fell onto a parked car.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 11, 9:46 AM MST, 1 hour 14 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 1046 AM MDT Tue Aug 11 2020 .UPDATE... Issued at 1046 AM MDT Tue Aug 11 2020 The forecast is on track given it's already in the mid to upper 80s across the Denver/Boulder metro area. Highs will reach the mid 90s, even upper 90s along the South Platte valley north and northeast of Denver. HRRR-smoke has captured the smoke/haze quite well for today. This evening the smoke should be confined to the northern quarter of Colorado before meandering south of east, covering just about every inch of our CWA in north Central and Northeast Colorado. Jackson, Grand, and Summit Counties will have the highest smoke concentration starting late this evening, particularly near the surface, but even along the I-25 corridor there will be a fair amount of smoke near the surface as well, especially by midnight and beyond. In terms of convective chances today, surface observations and HRRR output continue to favor far eastern Colorado where surface dewpoints are in the 50s and a dry line should sharpen by 1 PM from Sterling to Akron to near Limon. Convection forms first along the Palmer Divide around 1 PM, then may build northeast along the dryline into Washington County by 3 PM. Still a marginal risk of severe storms for Washington, Lincoln, eastern Logan, Phillips, and Sedgwick Counties through about 4 PM. After that, very little convection is expected across our area. && .SHORT TERM...(Today and tonight) Issued at 250 AM MDT Tue Aug 11 2020 After a brief break on Monday, temperatures are again expected to bounce back in the 90s across the urban corridor and northeast plains this afternoon. A weak west/southwesterly flow aloft will be over the forecast area with a broad ridge of high pressure stretched across the southern U.S. Skies will again be hazy as wildfires on the west slope continue to spread smoke in the forecast area. A weak upper level disturbance is still progged brush across northern CO around 00z. The airmass will be quite dry however from the urban corridor westward into the mountains. Consequently, just a few weak high based showers/thunderstorms will be possible. Brief pulse type storms will produce gusty winds but little if any rainfall. A dry line will set up east of Denver this afternoon. Better moisture east of this line with sufficient CAPE to produce one or two severe thunderstorms. The northeast plains are under a marginal risk this afternoon, with the best chance of severe east of a line from Sterling to Akron to Limon. Latest HRRR and RAP models show limited development, with the strongest storms east of this line after 4 pm. The HRRR does suggest one or two storm could produce wind gusts to 60 mph. Most of the thunderstorms activity will diminish by 9 or 10 pm. Clearing skies over night, with some patchy stratus possibly developing over the northeast plains after midnight. .LONG TERM...(Wednesday through Monday) Issued at 250 AM MDT Tue Aug 11 2020 Upper level high will remain over the Southern Rockies through most of the week. This will result in a very warm and dry westerly flow aloft. Temperatures over northeast Colorado will be in the mid to upper 90s through Friday. Could see isolated convection over the mountains. Gusty winds and little to no rainfall will accompany this convection. Enough low level moisture could creep into the far northeast corner of Colorado for thunderstorms Wednesday, otherwise the lower elevations look dry through at least Friday. The upper level high starts to shift westward Friday and by Saturday it will be located over the Desert Southwest. Flow aloft will turn northwesterly. Temperatures may drop a few degrees Saturday due to a weak cold front, but lower 90s are still expected for northeast Colorado. This may usher in just enough moisture for isolated showers and thunderstorms, thus will have some low PoPs in the forecast. A short wave trough rounding the top of the ridge and a cold front is expected Saturday night. High temperatures will cool into the 80s behind the front for Sunday. Low level moisture should also increase bringing a chance for showers and thunderstorms. The airmass warms some Monday with highs approaching 90 degrees over northeast Colorado. If southeast winds over eastern Colorado prevail, this will help retain low level moisture. Will have low PoPs for Monday as well. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1046 AM MDT Tue Aug 11 2020 VFR conditions through Wednesday. SW winds should go more west this afternoon, around 10-15 kts. No convection is expected near the terminals, though a line of strong thunderstorms is possible across northeast Colorado between 1-4 PM. Winds tonight will return to drainage around 10 kts (SSW DEN and APA, W at BJC). On Wednesday, hot again with no chance of precipitation. Winds should again be out of the west during the afternoon hours at around 10 kts. && .FIRE WEATHER... Issued at 250 AM MDT Tue Aug 11 2020 No fire weather highlights today although the fire danger will remain high. The dry conditions and above normal temperatures will be offset by lighter winds and limited thunderstorm coverage. Very warm and dry conditions will remain over the Central Rockies through Friday. Relative humidity recoveries will be very poor along slopes and ridges with readings less than 40 percent. Relative humidities will bottom out at 8-18 percent during the afternoons. Breezy conditions are expected to occur with afternoon gusts of 15- 25mph. Slight cooling and higher humidities are expected for the weekend. However, this slight improvement is expected for the Front Range mountains and eastward with little to no improvement for the western and central Colorado mountains. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Schlatter SHORT TERM...Cooper LONG TERM...Meier AVIATION...Schlatter FIRE WEATHER...Cooper/Meier
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1055 AM MDT Tue Aug 11 2020 COZ030>051-121700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1055 AM MDT Tue Aug 11 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight High temperatures will be well into the 90s across the urban corridor and northeast plains this afternoon. Isolated high based thunderstorms will be possible along and west of the urban corridor. The storms may produce brief strong and gusty winds but little if any rainfall. The fire danger will remain high due to hot temperatures and persistent dry conditions. There will be a marginal risk of severe thunderstorms over the northeast plains between 1 and 5 PM. The best chance will occur east of a line extending from Sterling to Akron to Limon. One or two storms there could produce damaging wind gusts to 60 mph and hail up to quarter size. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Hot and mainly dry weather will keep the fire danger elevated through the period. The best chance thunderstorms each afternoon and evening will be over the mountains and over the far eastern plains, but most areas will remain dry. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight.
The Denver radar (KFTG), 35 km away, was scanning. The volume nearest the first event began at 18:00 UTC.
2 thunderstorm wind. Local standard time, as filed.
Microburst winds toppled a blue spruce tree which fell onto a car.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914685, 914686.